Thunderstorm Wind, Mineral
- When
- August 3, 3:40 PM EST
- Where
- Mineral County, Wiley Ford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.617, -78.767
Trees and power lines were downed.
A thunderstorm with high winds moved through Mineral County during the afternoon of the 3rd. Trees and power lines were downed in Wiley Ford.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A thunderstorm with high winds moved through Mineral County during the afternoon of the 3rd. Trees and power lines were downed in Wiley Ford.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 3, 1:45 PM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 245 PM EDT SUN AUG 3 2003 .TONIGHT AND MONDAY...ONLY MINOR CHANGES IN CURRENT FCST. WEAK S/WVS IS MOVING THROUGH THE FA HELPING TO FIRE OFF SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. WI PWAT AROUND 2 INCHES...HEAVY RAIN IS THE MAIN THREAT ALTHOUGH CAN NOT RULE OUT SOME GUSTY WINDS IN THE STRONGER STORMS AS WELL. WELL HAVE TO KEEP AN EYE OUT FOR ANY TRAINING OF THE STORMS THAT MAY TRY AND SET THIS AFTERNOON/EVENING. CONVECTION WILL CONTINUE THROUGH A GOOD PART OF THE EVENING BEFORE WEAKENING. SIMILAR SETUP ON MONDAY WI MORNING FOG AND LOW CLOUDS AND AFTERNOON STORMS WI HEAVY RAIN POTENTIAL. NOT MUCH CHANGE IN TEMPS OR WINDS./ ND .LONG TERM (MON NITE THRU SUN) FORECAST THINKING HAS REMAINED UNCHANGED AS OVERALL PATTERN IS THE SAME. RIDGING WEST AND TROUGHING EAST WILL CONTINUE THROUGH THE PERIOD. SLY FLOW AT THE SURFACE AND S/SWLY FLOW ALOFT WILL CONTINUE TO FEED MOISTURE INTO THE AREA PWATS RANGING FROM 1.5 TO 1.75. WEAK SURFACE BOUNDARIES AND SHORTWAVE ENERGY WILL CONTINUE TO HELP WITH SHOWERS AND THUNDERSTORM DEVELOPMENT THROUGH SATURDAY. WEAK BOUNDARY WILL MOVE THROUGH WEST AND CENTRAL ZONES LATE MONDAY/EARLY TUESDAY. SOME DRYING IS INDICATED IN THE MID AND UPPER LEVELS TUESDAY NIGHT AND EARLY WEDNESDAY...SO WILL GO WITH PARTLY CLOUDY SKIES. OTHERWISE MOSTLY TO PARTLY CLOUDY WITH BELOW NORMAL TEMPERATURES. WILL CONTINUE CHANCE OF SHOWERS AND THUNDERSTORMS EACH PERIOD. EXCEPT SLIGHT CHANCE TUESDAY NIGHT./ CPW .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-040900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1100 AM EDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ND
VAZ036>039-032115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 314 PM EDT SUN AUG 3 2003 ...HEAVY RAIN IN THE WEST CENTRAL FOOTHILLS... RADAR AT 310 PM CONTINUED TO SHOW A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM MADISON SOUTHWARD THROUGH CHARLOTTESVILLE TO EASTERN NELSON COUNTY. ESTIMATES FROM THE RADAR INDICATE THAT 2 TO 4 INCHES OF RAIN HAS FALLEN IN SPOTS SINCE EARLY AFTERNOON OVER ALBEMARLE AND NELSON COUNTIES. THE LINE IS SHIFTING SLOWLY EASTWARD. EXPECT PERIODS OF MODERATE TO HEAVY RAIN TO CONTINUE FOR THE NEXT HOUR OR TWO. THIS COULD PRODUCE HIGH STANDING WATER IN LOW SPOTS AND IN AREAS OF POOR DRAINAGE. RDH
The Sterling radar (KLWX), 131 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees and power lines were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335796.